Texas, 2024High Wind in Texas, February 9, 2024
February 9, 2024 · NWS MAF · 1 event in 1 county or zone
A potent and progressive southwesterly jet stream was oriented from the southern Great Plains to the Northeast bringing southwesterly high winds to portions of the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent and progressive southwesterly jet stream was oriented from the southern Great Plains to the Northeast bringing southwesterly high winds to portions of the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 9, 6:08 AM CST, 22 minutes earlier.
Area forecast discussion, Feb 9, 6:08 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
608 AM CST Fri Feb 9 2024
...New AVIATION...
.SHORT TERM...
(Today through Saturday afternoon)
Issued at 246 AM CST Fri Feb 9 2024
Today will be a quiet weather day. Southwesterly upper level flow
will cause clouds to stream in from off the Pacific. Lift from the
low is too far to the west so no precipitation is expected.
Southerly low level winds will keep temperatures a few degrees above
normal today and especially tonight.
The upper low reaches New Mexico on Saturday along with a large
swath of mid and upper level dry air (dry slot) for most of the area
bringing clearing skies. The exception will be the far eastern
Permian Basin where isolated showers develop. Clearing skies and
slight warm air advection push temps in most places a few degrees
higher than today. The more interesting weather soon follows.
Hennig
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 246 AM CST Fri Feb 9 2024
A very active weather pattern will begin the extended forecast
period. A large upper-level trough will be centered along the
Arizona/New Mexico border by Sunday morning. This trough then
becomes positively tilted as moves across west Texas by Sunday
evening. At the surface, rapid cyclogenesis is expected across west
Texas with a cold front quickly advancing south through the Texas
Panhandle into west Texas. This cold front clears the area by Sunday
evening as the surface low pressure exits to the east resulting in
colder temperatures in its wake. With this synoptic setup in mind,
let's dive into the details.
As the upper-level trough makes its approach of the region, large
scale ascent overspreads the region allowing for rain to begin
developing across most of the area. Temperatures during this time
remain largely above freezing with only the higher elevations
falling to near freezing. These higher elevations may see a few
snowflakes mix in. Across eastern portions of the area, the
increasing large-scale ascent and a fast-moving Pacific front
result in rapid shower and thunderstorm development. A few
thunderstorms may be strong given favorable kinematic and
thermodynamic profiles. This initial round of precipitation quickly
slides off to the east and much of the southern two-thirds of the
area driers out as drier-downsloping west winds move in behind the
Pacific Front. At the same time, the cold front begins to enter
northern portions of the region bringing more rain or rain/snow mix
to southeast New Mexico and the northern Permian Basin as the
surface low continues to develop. Temperatures struggle to warm into
the 40s across the northern tier of the area during the afternoon
hours with milder weather further to the south where filtered sun
holds out. Temperatures are expected to fall once the cold front
passes through the area. With temperatures expected to remain mainly
in the 40s behind the cold front, a cold rain is expected for most
but a rain/snow mix will be possible across far northern portions of
the Permian Basin, southeast New Mexico, and the higher elevations
where the coldest air arrives first.
By Sunday evening, the really cold airmass begins to settle in but
drier air also begins to erode on precipitation chances. Light wrap-
around rain and rain/snow showers will be possible north of I-10
behind the departing surface low pressure. Everything begins to
exits the region to the east. Temperatures fall below freeing across
the entire region as winds slacken and skies clear by Monday
morning. This is the coldest weather expected for the entire period.
Temperatures quickly rebound after the cold Monday morning,
returning to slightly below normal by the afternoon. Quasi-zonal
flow returns to the southern Great Plains heading through next week.
Temperatures are expected to warm back above normal by the middle of
the week. This pattern continues until late in the week when the
next potential weather maker arrives. This may bring showers to
portions of the region by the end of following week.
-Chehak
&&
.AVIATION...
(12Z TAFS)
Issued at 608 AM CST Fri Feb 9 2024
VFR conditions and light southwest to westerly winds are expected
to continue today.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 65 45 67 39 / 0 10 20 70
Carlsbad 61 37 62 36 / 0 0 0 40
Dryden 70 50 75 44 / 0 20 10 20
Fort Stockton 65 47 69 40 / 0 10 0 30
Guadalupe Pass 52 37 53 32 / 0 0 0 30
Hobbs 59 37 62 33 / 0 10 0 50
Marfa 60 34 63 28 / 0 0 0 10
Midland Intl Airport 63 45 66 39 / 0 10 10 60
Odessa 63 45 66 39 / 0 10 10 50
Wink 64 40 67 38 / 0 0 0 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...10
LONG TERM....91
AVIATION...10
Hazardous weather outlook, Feb 9, 2:36 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
236 AM CST Fri Feb 9 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-100845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
236 AM CST Fri Feb 9 2024 /136 AM MST Fri Feb 9 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- February 9, 6:30 AM CST to 9:13 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, February 9, 2024EF1 · 5 events
- Winter Storm and Winter Weather in Colorado, February 9 to 11, 202413 events
- Heavy Snow and Winter Weather in Nebraska, February 9 to 10, 20243 events
- Winter Storm in Alaska, February 9, 20242 events
- Winter Weather in Wyoming, February 9 to 10, 20242 events
- Tornado in Kansas, February 9, 20241 event
- Winter Storm in Montana, February 9 to 10, 20241 event
- Heavy Snow in Wyoming, February 9 to 10, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164097.